Skip to main content

Republication of: A homogeneous universe of constant mass and increasing radius accounting for the radial velocity of extra-galactic nebulae

Abstract

This is an English translation of a paper by Georges Lemaître, first published in French in 1927, in which the author, having re-discovered and generalised the Friedmann models, for the first time related them to the then-already-available observations of expansion of the Universe. The translation published in 1931 in MNRAS was not perfectly faithful to the original text—it was updated. As it turned out very recently, the updates were done by Lemaître himself, but the discrepancies between the two texts caused a temporary stir among historians. Our translation follows the 1927 version exactly. The paper has been selected by the Editors of General Relativity and Gravitation for republication in the Golden Oldies series of the journal. This republication is accompanied by an editorial note written by Jean-Pierre Luminet that, among other things, lists and explains the differences between the 1927 and 1931 versions.

This is a preview of subscription content, access via your institution.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Georges Lemaître.

Additional information

An editorial note to this paper can be found in this issue preceding this Golden Oldie and online via doi: 10.1007/s10714-013-1547-4 .

Original paper: Georges Lemaître, Un univers homogène de masse constante et de rayon croissant, rendant compte de la vitesse radiale des nébuleuses extra-galactiques, Annales de la Société Scientifique de Bruxelles 47A, pp. 49–59 (1927). Translated from French by Jean-Pierre Luminet, Laboratoire Univers et Théories, Observatoire de Paris-CNRS, Université Paris Diderot, France, e-mail: jean-pierre.luminet@obspm.fr.

Editorial responsibility: A. Krasiński, e-mail: akr@camk.edu.pl.

G. Lemaître (Deceased June 20, 1966)

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Lemaître, G. Republication of: A homogeneous universe of constant mass and increasing radius accounting for the radial velocity of extra-galactic nebulae. Gen Relativ Gravit 45, 1635–1646 (2013). https://doi.org/10.1007/s10714-013-1548-3

Download citation

Keywords

  • Differential Geometry